Format

Send to

Choose Destination
J Clin Pharmacol. 2005 Feb;45(2):127-32.

Interaction of warfarin with drugs, natural substances, and foods.

Author information

1
Department of Pharmacology and Experimental Therapeutics, Tufts University School of Medicine, 136 Harrison Avenue, Boston, MA 02111, USA.

Abstract

Variability in the anticoagulant response to warfarin is an ongoing clinical dilemma. Fluctuations in dietary vitamin K are an important source of variance, and the need for constancy in vitamin K intake is routinely emphasized for warfarin-treated patients. Anticoagulant response is also influenced by a number of drugs that induce or inhibit warfarin metabolism, as well as by genetic polymorphisms that may modulate expression or activity of CYP2C9, the isoform mediating clearance of S-warfarin. The possible role of dietary factors other than vitamin K, as well as of herbal medicines or supplements as contributors to the instability of anticoagulation in warfarin-treated patients, has received recent attention. St. John's wort and possibly some ginseng formulations may have the potential to diminish warfarin anticoagulation, apparently by inducing CYP2C9 activity. Otherwise, there is no reliable evidence to indicate that any dietary component (other than vitamin K) or any herbal product has an effect on the anticoagulant response to warfarin. Scientific conclusions on this important therapeutic issue should be based on valid scientific data rather than unvalidated case reports.

PMID:
15647404
DOI:
10.1177/0091270004271404
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center